How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr S.A.Alam Your Own Question
Dr  S.A.Alam
Dr S.A.Alam, Doctor
Category: Medical
Satisfied Customers: 4459
Experience:  MBBS/FCPS/MRCP(R) U.K
16248889
Type Your Medical Question Here...
Dr S.A.Alam is online now
A new question is answered every 9 seconds

have symptoms of low potassium, numbness and tingling in extremities.

Resolved Question:

have symptoms of low potassium, numbness and tingling in extremities. Currently take meds for elevated blood pressure (including a diuretic and beta blocker). Numbness and tingling are present upon waking. What could be possible causes?
Submitted: 7 years ago.
Category: Medical
Expert:  Dr S.A.Alam replied 7 years ago.
Hi,

Thank you for your question,

since when you have this problem ?

any specific area where you get this numbness ?

any other medical illness ?
Customer: replied 7 years ago.
beta blocker has been used for 5 years. Numbness and tingling persistent for one month. Diuretic added about that same time, and low potassium occurred two weeks ago. Numbness occurs in hands, fingers (intereferes with ability to type and conduct more agile tasks), feet, and toes.
Had a hysterectomy one year ago (for massive fibroids) and have subsequently had hot flashes and hair loss.
Expert:  Dr S.A.Alam replied 7 years ago.
Hi,

Thank you for your reply,

As this is a generalized problem so it can be caused by

1) alteration in blood electrolytes like sodium and potassium,

2) panic attacks

3) Diabetes

4) stroke

5) multiple sclerosis

As there is documented alteration in potassium levels so this seems most likely cause of your symptoms.

now you have to see what are the possible causes of this low potassium level

in your case it seems that your diuretics are responsible for this.

If you continue to have this problem then a change in dose(either lowering the dose of

diuretic) or changing it to some other medicine will be the next option.


I hope this answers your question.
Dr S.A.Alam and 4 other Medical Specialists are ready to help you